Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 264, NWS Omaha, NE

December 25, 2016Butler County, Dodge County, Saunders County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Dec 25, 2016, 3:02 PM CST for Butler County, Dodge County, Saunders County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 25, 2016, 3:02 PM CST (21:02 UTC)
Expired
Dec 25, 2016, 3:30 PM CST
In force
28 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, NE, Dodge County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 39 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
404 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WUUS53 KOAX 252102
SVROAX
NEC023-053-155-252130-
/O.NEW.KOAX.SV.W.0264.161225T2102Z-161225T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service OMAHA/VALLEY NEBRASKA
302 PM CST SUN DEC 25 2016

The National Weather Service in OMAHA has issued a

* Severe Thunderstorm Warning for...
  East central Butler County in east central Nebraska...
  Southwestern Dodge County in east central Nebraska...
  Northwestern Saunders County in east central Nebraska...

* Until 330 PM CST

* At 301 PM CST, a severe thunderstorm was located 4 miles southeast
  of Brainard, or 26 miles northwest of Lincoln, moving northeast at
  50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  North Bend, Cedar Bluffs, Prague, Morse Bluff and Camp Cedars. 

This includes the following highways...
 HIGHWAY 30 IN NEBRASKA between MILE MARKERs 408 and 423.
 HIGHWAY 92 IN NEBRASKA between MILE MARKERs 430 and 438.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4109 9691 4113 9700 4158 9681 4147 9653
TIME...MOT...LOC 2101Z 209DEG 51KT 4116 9692 

HAIL...<.75IN
WIND...60MPH
 
$$

DERGAN
1 follow-up statement
529 
WWUS53 KOAX 252120
SVSOAX

Severe Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
320 PM CST SUN DEC 25 2016

NEC023-252130-
/O.CAN.KOAX.SV.W.0264.000000T0000Z-161225T2130Z/
Butler NE-
320 PM CST SUN DEC 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BUTLER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4127 9673 4130 9681 4153 9674 4147 9653
TIME...MOT...LOC 2120Z 220DEG 43KT 4132 9673 

$$

NEC053-155-252130-
/O.CON.KOAX.SV.W.0264.000000T0000Z-161225T2130Z/
Dodge NE-Saunders NE-
320 PM CST SUN DEC 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR SOUTH CENTRAL DODGE AND NORTHWESTERN SAUNDERS COUNTIES...

At 320 PM CST, a severe thunderstorm was located 4 miles east of
Prague, or 33 miles east of Columbus, moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Cedar Bluffs, Prague, Morse Bluff and Camp Cedars. 

This includes HIGHWAY 30 IN NEBRASKA between MILE MARKERs 414 and
423.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4127 9673 4130 9681 4153 9674 4147 9653
TIME...MOT...LOC 2120Z 220DEG 43KT 4132 9673 

HAIL...<.75IN
WIND...60MPH
 
$$

DERGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 25, 2:31 PM CST, 31 minutes earlier.

Area forecast discussion, Dec 25, 2:31 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
231 PM CST Sun Dec 25 2016

.UPDATE...
Issued at 228 PM CST Sun Dec 25 2016

Latest HIRES models indicate winds over the nrn CWA will likely
reach advisory criteria by this evening. Thus will go with a
headline from this evening until Monday at noon.

&&

.SHORT TERM...(tonight through Wednesday)
Issued at 228 PM CST Sun Dec 25 2016

88D mosaic this afternoon showing a fast moving narrow line of
convection approaching the wrn CWA. Strong llvl moisture advection
was providing an ample source with PWS values around an inch just
ahead of the line of storms. So far..severe reports have been
modest and concentrated over central KS with wind gusts the
primary hazard. GID 88D vel products have hinted at a few possible
quick spin-ups along the shear zone...but so far nothing
reported. Will definitely have to watch for this as the line
migrates across the CWA.

At any rate...HRRR/RAP13 are in very good agreement thunderstorm
activity should be clearing the ern CWA early this evening with
cloud cover dissipating toward midnight.

On Monday...pressure gradient is progged to remain tight as deep
deep surface low...currently centered over nern CO...quickly lifts
into the wrn Great Lakes region. Thus...expect relatively stout
winds to persist pretty much through the day...particularly over
the nrn CWA.

Otherwise...dry conditions expected through the rest of the fcst pd.

.LONG TERM...(Wednesday night through Sunday)
Issued at 228 PM CST Sun Dec 25 2016

The GFS and ECM are in good agreement no active weather is on tap
thru the ext pds. And with near zonal large scale flow prevailing
aloft...chance for any significant cold air intrusions into the
lower 48 are slim at best. This will allow for above normal temps
heading into next weekend with highs generally int the upper 30s/low
40s and overnight lows in the mid 20s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1133 AM CST Sun Dec 25 2016

Widespread IFR to LIFR cigs/vsbys will continue through the
afternoon across all of eastern Nebraska as gusty southeast winds
20 to 30kt pump low level moisture into the area. Occasional
showers and a few thunderstorms will also develop through the
afternoon, and move north-northeast near 50kt. Thus storms will
only affect TAF sites for a short period of time before moving
off. However a line of thunderstorms is expected to swing through
eastern Nebraska between 20Z and 00Z, with a good chance for
storms at TAF sites for a few hours. Behind this line, improving
conditions to VFR are forecast by the 03Z to 06Z timeframe. Low
level wind shear will also continue as southeast winds near 55kt
at FL020 will gradually turn southwesterly this evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 6 PM this evening to noon CST Monday for
     NEZ011-012-015>018-031>034.

IA...Wind Advisory from 6 PM this evening to noon CST Monday for
     IAZ043.

&&

UPDATE...DEE
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Dergan
Hazardous weather outlook, Dec 25, 3:01 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
301 PM CST SUN DEC 25 2016

IAZ043-NEZ011-012-015>018-031>034-261115-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-MADISON-STANTON-
CUMING-BURT-
301 PM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT THROUGH MONDAY

A WIND ADVISORY IS IN EFFECT FROM 6 PM THIS EVENING THROUGH NOON
ON MONDAY. STRONG SOUTHWEST WINDS THIS EVENING WILL GRADUALLY
SHIFT TO THE WEST BY MID MORNING ON MONDAY. SUSTAINED SPEEDS
DURING THIS TIME WILL RANGE FROM ABOUT 15 TO 25 MPH WITH GUSTS
AROUND 45 MPH PERSISTING THROUGH NOON MONDAY. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT, ESPECIALLY FOR HIGH AND LIGHT WEIGHT
PROFILE VEHICLES. USE EXTRA CAUTION.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO PUSH
EAST OF THE AREA DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT DAMAGE DUE TO STRONG WINDS.

IAZ055-056-069-079-080-090-091-NEZ030-042>045-050>053-065>068-078-
088>093-261115-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BOONE-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-
PAWNEE-RICHARDSON-
301 PM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT THROUGH MONDAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO PUSH
EAST OF THE AREA DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH MONDAY.

In the hours before

Special weather statement, Dec 25, 2:06 PM CST, 56 minutes before
Special Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
206 PM CST SUN DEC 25 2016

NEZ050-051-065-066-078-088-252045-
Jefferson NE-Seward NE-Saunders NE-Saline NE-Lancaster NE-Butler NE-
206 PM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTLER...SEWARD...
SALINE...NORTHWESTERN JEFFERSON...SOUTHWESTERN SAUNDERS AND
NORTHWESTERN LANCASTER COUNTIES UNTIL 245 PM CST...

At 205 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairmont to 3 miles northeast of Ohiowa to
near Alexandria. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Seward, Crete, Milford, Friend, Utica, Dorchester, Beaver Crossing,
Staplehurst, Western, Garland, Pleasant Dale, Dwight, Bee, Ulysses,
Daykin, Goehner, Cordova, Tobias, Tamora and Blue River State
Recreation Area.

This includes the following highways...
 HIGHWAY 92 IN NEBRASKA between MILE MARKERs 423 and 425.
 INTERSTATE 80 IN NEBRASKA between MILE MARKERs 366 and 388.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4022 9735 4025 9737 4093 9737 4124 9707
      4104 9690 4054 9691
TIME...MOT...LOC 2005Z 213DEG 53KT 4064 9756 4045 9742 4025 9736

DERGAN
Special weather statement, Dec 25, 2:41 PM CST, 21 minutes before
Special Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
241 PM CST SUN DEC 25 2016

NEZ065-066-078-088-089-252115-
Jefferson NE-Gage NE-Seward NE-Saline NE-Lancaster NE-
241 PM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD...GAGE...
EASTERN SALINE...EASTERN JEFFERSON AND WESTERN LANCASTER COUNTIES
UNTIL 315 PM CST...

At 238 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Milford to 3 miles
northeast of Hollenberg. Movement was northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms. These
strong winds will sweep through the Lincoln area between 3 and 330
PM.  55 mph winds were reported near Dorchester at 235 PM.

Locations impacted include...
Lincoln, Beatrice, Crete, Milford, Wilber, Hickman, Wymore, Firth,
Dorchester, De Witt, Cortland, Plymouth, Blue Springs, Odell, Diller,
Clatonia, Hallam, Pleasant Dale, Pickrell and Roca.

This includes the following highways...
 HIGHWAY 136 IN NEBRASKA between MILE MARKERs 162 and 188.
 HIGHWAY 77 IN NEBRASKA between MILEMARKERs 1 and 77.
 INTERSTATE 80 IN NEBRASKA between MILE MARKERs 385 and 405.

LAT...LON 4073 9713 4104 9665 4000 9647 4000 9696
TIME...MOT...LOC 2038Z 253DEG 36KT 4072 9709 4003 9695

DERGAN
Special weather statement, Dec 25, 2:46 PM CST, 16 minutes before
Special Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
246 PM CST SUN DEC 25 2016

NEZ018-031>033-042>044-050-051-065-252130-
Platte NE-Madison NE-Seward NE-Wayne NE-Dodge NE-Saunders NE-
Colfax NE-Cuming NE-Butler NE-Stanton NE-
246 PM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR BUTLER...STANTON...WESTERN
DODGE...NORTHEASTERN PLATTE...NORTH CENTRAL SEWARD...WESTERN
CUMING...SOUTHEASTERN WAYNE...SOUTHEASTERN MADISON...COLFAX AND
NORTHWESTERN SAUNDERS COUNTIES UNTIL 330 PM CST...

At 246 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Madison to 3 miles
northeast of Ulysses. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Schuyler, David City, Stanton, North Bend, Wisner, Beemer, Clarkson,
Dodge, Cedar Bluffs, Howells, Bellwood, Leigh, Pilger, Brainard,
Prague, Snyder, Dwight, Creston, Morse Bluff and Octavia.

This includes the following highways...
 HIGHWAY 275 IN NEBRASKA between MILE MARKERs 87 and 109.
 HIGHWAY 30 IN NEBRASKA between MILE MARKERs 384 and 417.
 HIGHWAY 81 IN NEBRASKA between MILEMARKERs 146 and 149.
 HIGHWAY 92 IN NEBRASKA between MILE MARKERs 419 and 438.

LAT...LON 4220 9689 4132 9658 4100 9716 4191 9746
TIME...MOT...LOC 2046Z 234DEG 44KT 4188 9739 4110 9714

DERGAN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 2:06 PM CSTSpecial Weather StatementOAXSaline, Seward39 min
Dec 25, 2:31 PM CSTSevere Thunderstorm WarningOAXButler, Seward29 min
Dec 25, 2:41 PM CSTSpecial Weather StatementOAXGage, Lancaster34 min
Dec 25, 2:46 PM CSTSpecial Weather StatementOAXButler, Colfax, Stanton44 min
Dec 25, 2:50 PM CSTWind AdvisoryOAXAntelope, Boone, Burt, Cedar, Cuming, Knox and 5 more13 hr
Dec 25, 3:15 PM CSTSpecial Weather StatementOAXJohnson, Lancaster, Otoe, Saunders30 min
Dec 25, 3:18 PM CSTSpecial Weather StatementOAXCuming, Dodge42 min
Dec 25, 3:52 PM CSTSpecial Weather StatementOAXCass, Douglas, Otoe, Sarpy, Washington23 min
Dec 25, 4:07 PM CSTSpecial Weather StatementOAXBurt, Thurston38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.